Illinois, 2016

Damaging Wind in Illinois, May 31, 2016

May 31, 2016 · NWS DVN · 1 event in 1 county or zone

A weak cool front produced afternoon showers and thunderstorms with an isolated, severe wind report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A weak cool front produced afternoon showers and thunderstorms with an isolated, severe wind report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 5:11 AM CST, 5 hours 29 minutes earlier.

Area forecast discussion, May 31, 5:11 AM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
611 AM CDT TUE MAY 31 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 257 AM CDT Tue May 31 2016

A seasonally strong upper low is making its way through the northern
portion of the CONUS tonight, and the models are nailing that part
of the forecast. As far has handling the slow moving convection
producing small areas of heavy rains since last afternoon across
Iowa, Illinois, and southwest Wisconsin, most of them are doing
poorly. Warm advection continues over locations east of Interstate
35 early today, and that should keep some activity going through the
morning. The cold front is showing signs of a decrease in
convection, as typically occurs during the early morning hours.
This forcing will arrive late this afternoon in our cwa.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 257 AM CDT Tue May 31 2016

The global models are of little use in such a pattern with respect
to thunderstorm placement in the warm advection region of this
event. In other words, the NMM (CAMS allowing) is handling things
best this morning so far, and we will lean on it for trends through
the early afternoon hours, when we can begin to look at the
advancing cold front for a focus for storms. Our forecast contains
70 to 80 percent pops for this cold front, which might be on target
given the diurnal uptick on convection along it, and I will not
change that idea. I will increase pops this morning to lower to
moderate chance levels in the central and eastern cwa. With some
backbuilding already occurring there, and what appears to be an MVC
feature on composite radar arriving from Missouri early today, it
does look like the NMM idea of thunderstorms with heavy rain, slowly
moving north over the central and eastern cwa may actually be
correct. I will closely monitor those trends and update to likely or
higher pops should that idea unfold, but for now, I will just
introduce that idea to the pops forecast before noon.

Highs today may be tricky if convection does blossom this morning,
but will go with about 4 degrees under yesterday's highs given the
more expansive cloud cover. It won't take much heating to produce
lower 80s, so the mid 80s seem a reachable target even with less
than full sun. Tonight, under cloud cover and thunderstorm activity,
lows should be in the lower to mid 60s.

Like this past evening, local QPF values may be quiet high, and
flash flooding cannot be ruled out, but the widespread QPF may be
much lower.  I am not expected widespread significant rainfall until
later tonight as the front approaches, but the individual storms are
certainly capable today of amounts over 1 inch.

.LONG TERM...(Wednesday THROUGH Monday)
ISSUED AT 257 AM CDT Tue May 31 2016

The main cold front sweeps through the area on Wednesday. Showers
and thunderstorms should be fairly widespread at sunrise across the
area with rain slowly ending from west to east during the day.

Wednesday evening, showers and possibly some thunderstorms will
persist east of the Mississippi that will move east of the area by
midnight. Dry conditions are then expected late Wednesday night.

Quiet and dry conditions will be seen across the area
Thursday/Thursday night as high pressure moves through the Midwest.
Temperatures should be close to normal.

Friday on...

The model consensus has slight chance pops for areas along/north of
highway 30 on Friday. There are some model solutions that indicate
dry conditions for the entire area on Friday.

Friday night and Saturday the flow aloft will start coming from the
northwest as an upper low drops into the Great Lakes. A seasonably
strong cold front will move through the area bringing a threat of
rain. As a result, the model consensus has chance pops for the
entire area.

Once the cold front moves through on Saturday, northwest flow aloft
will continue through Monday. Numerous weak disturbances in the flow
aloft will be moving through the area. These disturbances combined
with daytime heating will be capable of producing showers and
possibly some thunderstorms.

As a result, the model consensus has slight chance pops in each
period from Saturday night through Monday.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z Wednesday MORNING)
ISSUED AT 609 AM CDT Tue May 31 2016

Another day of scattered to isolated thunderstorms is expected
over Iowa and Illinois today, with isolated areas of IFR heavy
rain and gusty winds possible. The low coverage will keep these
from being put in TAF forecasts until higher confidence arrives on
updates. Tonight, a cold front pushing east through Iowa should
bring a line of showers and thunderstorms, with MVFR to IFR
conditions with heavy rain and gusty winds. These should exit the
region Wednesday very early in the day.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...08
AVIATION...Ervin
Hazardous weather outlook, May 31, 2:58 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 AM CDT TUE MAY 31 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
358 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED THIS
MORNING AND AFTERNOON OVER THE ENTIRE OUTLOOK AREA. LIKE
YESTERDAY...MANY LOCATIONS WILL REMAIN DRY THROUGH THE DAY...WHILE
THOSE SEEING STORMS MAY EXPERIENCE UP TO AN INCH OF RAIN ALONG
WITH FREQUENT LIGHTNING.

LATE THIS AFTERNOON AND TONIGHT...A COLD FRONT WILL APPROACH
EASTERN IOWA. THIS WILL LIKELY BRING A MORE WIDESPREAD THREAT OF
STORMS TO THE REGION. SOME STRONG STORMS ARE POSSIBLE...WITH THE
MAIN THREAT BEING SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN. AN
ISOLATED SEVERE STORM WITH LARGE HAIL AND DAMAGING WINDS CANNOT BE
RULED OUT THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY EVENING.
CURRENTLY...THE THREAT FOR SEVERE STORMS IS LOW FOR WEDNESDAY. IF
STRONG TO SEVERE STORMS DO DEVELOP WEDNESDAY AFTERNOON AND
EVENING...THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY NIGHT THROUGH MONDAY.
AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE THREAT FOR ANY
SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

ERVIN/08

In the hours before

Special weather statement, May 31, 9:06 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 AM CDT TUE MAY 31 2016

ILC015-IAC045-097-311545-
CARROLL-CLINTON-JACKSON-
1006 AM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
CLINTON...JACKSON...AND CARROLL COUNTIES...

AT 1005 AM CDT...A STRONG THUNDERSTORM WAS NEAR CLINTON...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON...MOUNT CARROLL...CAMANCHE...SAVANNA...PRESTON...SABULA...MILES...
LOW MOOR...ANDOVER...THOMSON...GOOSE LAKE...BRYANT...CENTER HILL...ELVIRA...
BULGERS HOLLOW...CAMP MISS-ELK-TON...MISSISSIPPI PALISADES STATE PARK...
TEEDS GROVE...SOUTH SABULA LAKE PARK AND WACKER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4208 8998 4193 9012 4193 9015 4189 9016
      4177 9027 4175 9030 4186 9048 4203 9041
      4220 9022 4220 9021
TIME...MOT...LOC 1505Z 214DEG 26KT 4188 9032

UTTECH
Special weather statement, May 31, 9:14 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT TUE MAY 31 2016

ILC085-311545-
JO DAVIESS-
1014 AM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF JO DAVIESS COUNTY...

AT 1014 AM CDT...A STRONG THUNDERSTORM WAS OVER ELIZABETH...OR 12
MILES SOUTHEAST OF GALENA...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STOCKTON...WARREN...HANOVER...ELIZABETH...WOODBINE...SCALES MOUND...APPLE
RIVER...NORA...SCHAPVILLE...GUILFORD...NORTH HANOVER...APPLE RIVER CANYON
STATE PARK...JO DAVIESS COUNTY FAIRGROUNDS...APPLE CANYON LAKE...RODDEN...
ELIZABETH FAIRGROUNDS...CANYON CAMP AND GALENA TERRITORY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4250 8993 4243 8992 4221 9018 4231 9038
      4246 9030 4251 9026 4251 8993
TIME...MOT...LOC 1514Z 214DEG 25KT 4233 9022

UTTECH
Local storm report, May 31, 9:35 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1035 AM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FUNNEL CLOUD     4 N CLINTON             41.90N 90.23W
05/31/2016                   CLINTON            IA   PUBLIC

            POSSIBLE FUNNEL CLOUD REPORTED NEAR EAGLE POINT PARK.
            RELAYED TO NWS BY LAW ENFORCEMENT.

&&

UTTECH
Local storm report, May 31, 9:37 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1037 AM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     TORNADO          2 NE ELVIRA             41.89N 90.32W
05/31/2016                   CLINTON            IA   PUBLIC

            A TRAVELLER SPOTTED A FUNNEL GOING UP AND DOWN AND
            BRIEFLY TOUCH DOWN IN A FIELD WITH DIRT DEBRIS ABOUT 2
            MILES NORTHEAST OF ELVIRA. TIME ESTIMATED. RELAYED BY
            CLINTON COUNTY LAW CENTER.

&&
Local storm report, May 31, 9:51 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HEAVY RAIN       1 W LA MOILLE           41.53N 89.30W
05/31/2016  E1.75 INCH       BUREAU             IL   PUBLIC

            RELAYED FROM NWS LOT. 1.75 INCHES OF RAIN IN ABOUT 10
            MINUTES. ALSO SOME PEA SIZED HAIL. LOCATION ESTIMATED.

&&
Local storm report, May 31, 10:27 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1127 AM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     FUNNEL CLOUD     2 E THOMAS              41.52N 89.78W
05/31/2016                   BUREAU             IL   TRAINED SPOTTER

            OBSERVED NEAR THE CITY OF THOMAS.

&&

UTTECH

The radar

The Quad Cities radar (KDVN), 50 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
May 31, 10:40 AM CST
Where
Henry County, 2.81 mi N of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.460, -90.010

Report of tree branches down of up to the size of 5 inches in diameter along with numerous smaller limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639153.